Drug-Induced vasculitis

Shelly Rivas, Amit G. Pandya, Arturo R. Dominguez

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Citation (Scopus)

Abstract

Drug-Induced vasculitis is defined as inflammation of blood vessels due to an adverse effect of a drug. Histologically, vasculitis is defined as an inflammatory Cell-Mediated infiltration and destruction of blood vessels. Vasculitis can be either primary, as seen in granulomatous polyangiits, or secondary, when associated with drugs, infection, malignancy, or connective tissue disease. While the exact pathogenesis of Drug-Induced vasculitis remains unclear, it is strongly believed to be an Immune-Complex mediated process. Many drugs are associated with vasculitis and nearly every class of drug has been implicated. The most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillins, cephalosporins and several immunomodulating agents, discussed below. Diagnosis of drug-induced vasculitis is often challenging, as there are no pathognomonic clinical or histological features to distinguish it from other causes of vasculitis. It is also very difficult to prove that an exposure to a drug led to cutaneous vasculitis. Severity of Drug-Induced vasculitis can range from mild, and Self-Limiting to severely progressive and even fatal. A high index of suspicion should be maintained for vasculitic lesions that arise in the setting of recent introduction of a new drug. Suspicious agents should be promptly withdrawn, as resolution often occurs soon after discontinuation of the offending drug.

Original languageEnglish (US)
Title of host publicationCutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy
PublisherSpringer-Verlag London Ltd
Pages77-85
Number of pages9
ISBN (Print)9781447167297, 9781447167280
DOIs
StatePublished - Aug 21 2015

Fingerprint

Vasculitis
Pharmaceutical Preparations
Blood Vessels
Hydralazine
Sulfasalazine
Minocycline
Allopurinol
Penicillamine
Connective Tissue Diseases
Cephalosporins
Antigen-Antibody Complex
Penicillins
Inflammation
Skin

Keywords

  • Anti-neutrophil cytoplasmic autoantibodies (ANCA)
  • Drug-induced vasculitis cutaneous drug reaction
  • Leukocytoclastic vasculitis
  • Vasculitis

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Immunology and Microbiology(all)

Cite this

Rivas, S., Pandya, A. G., & Dominguez, A. R. (2015). Drug-Induced vasculitis. In Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy (pp. 77-85). Springer-Verlag London Ltd. https://doi.org/10.1007/978-1-4471-6729-7_8

Drug-Induced vasculitis. / Rivas, Shelly; Pandya, Amit G.; Dominguez, Arturo R.

Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy. Springer-Verlag London Ltd, 2015. p. 77-85.

Research output: Chapter in Book/Report/Conference proceedingChapter

Rivas, S, Pandya, AG & Dominguez, AR 2015, Drug-Induced vasculitis. in Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy. Springer-Verlag London Ltd, pp. 77-85. https://doi.org/10.1007/978-1-4471-6729-7_8
Rivas S, Pandya AG, Dominguez AR. Drug-Induced vasculitis. In Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy. Springer-Verlag London Ltd. 2015. p. 77-85 https://doi.org/10.1007/978-1-4471-6729-7_8
Rivas, Shelly ; Pandya, Amit G. ; Dominguez, Arturo R. / Drug-Induced vasculitis. Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy. Springer-Verlag London Ltd, 2015. pp. 77-85
@inbook{c72e5b8247754e0f899562c33b596534,
title = "Drug-Induced vasculitis",
abstract = "Drug-Induced vasculitis is defined as inflammation of blood vessels due to an adverse effect of a drug. Histologically, vasculitis is defined as an inflammatory Cell-Mediated infiltration and destruction of blood vessels. Vasculitis can be either primary, as seen in granulomatous polyangiits, or secondary, when associated with drugs, infection, malignancy, or connective tissue disease. While the exact pathogenesis of Drug-Induced vasculitis remains unclear, it is strongly believed to be an Immune-Complex mediated process. Many drugs are associated with vasculitis and nearly every class of drug has been implicated. The most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillins, cephalosporins and several immunomodulating agents, discussed below. Diagnosis of drug-induced vasculitis is often challenging, as there are no pathognomonic clinical or histological features to distinguish it from other causes of vasculitis. It is also very difficult to prove that an exposure to a drug led to cutaneous vasculitis. Severity of Drug-Induced vasculitis can range from mild, and Self-Limiting to severely progressive and even fatal. A high index of suspicion should be maintained for vasculitic lesions that arise in the setting of recent introduction of a new drug. Suspicious agents should be promptly withdrawn, as resolution often occurs soon after discontinuation of the offending drug.",
keywords = "Anti-neutrophil cytoplasmic autoantibodies (ANCA), Drug-induced vasculitis cutaneous drug reaction, Leukocytoclastic vasculitis, Vasculitis",
author = "Shelly Rivas and Pandya, {Amit G.} and Dominguez, {Arturo R.}",
year = "2015",
month = "8",
day = "21",
doi = "10.1007/978-1-4471-6729-7_8",
language = "English (US)",
isbn = "9781447167297",
pages = "77--85",
booktitle = "Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy",
publisher = "Springer-Verlag London Ltd",

}

TY - CHAP

T1 - Drug-Induced vasculitis

AU - Rivas, Shelly

AU - Pandya, Amit G.

AU - Dominguez, Arturo R.

PY - 2015/8/21

Y1 - 2015/8/21

N2 - Drug-Induced vasculitis is defined as inflammation of blood vessels due to an adverse effect of a drug. Histologically, vasculitis is defined as an inflammatory Cell-Mediated infiltration and destruction of blood vessels. Vasculitis can be either primary, as seen in granulomatous polyangiits, or secondary, when associated with drugs, infection, malignancy, or connective tissue disease. While the exact pathogenesis of Drug-Induced vasculitis remains unclear, it is strongly believed to be an Immune-Complex mediated process. Many drugs are associated with vasculitis and nearly every class of drug has been implicated. The most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillins, cephalosporins and several immunomodulating agents, discussed below. Diagnosis of drug-induced vasculitis is often challenging, as there are no pathognomonic clinical or histological features to distinguish it from other causes of vasculitis. It is also very difficult to prove that an exposure to a drug led to cutaneous vasculitis. Severity of Drug-Induced vasculitis can range from mild, and Self-Limiting to severely progressive and even fatal. A high index of suspicion should be maintained for vasculitic lesions that arise in the setting of recent introduction of a new drug. Suspicious agents should be promptly withdrawn, as resolution often occurs soon after discontinuation of the offending drug.

AB - Drug-Induced vasculitis is defined as inflammation of blood vessels due to an adverse effect of a drug. Histologically, vasculitis is defined as an inflammatory Cell-Mediated infiltration and destruction of blood vessels. Vasculitis can be either primary, as seen in granulomatous polyangiits, or secondary, when associated with drugs, infection, malignancy, or connective tissue disease. While the exact pathogenesis of Drug-Induced vasculitis remains unclear, it is strongly believed to be an Immune-Complex mediated process. Many drugs are associated with vasculitis and nearly every class of drug has been implicated. The most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillins, cephalosporins and several immunomodulating agents, discussed below. Diagnosis of drug-induced vasculitis is often challenging, as there are no pathognomonic clinical or histological features to distinguish it from other causes of vasculitis. It is also very difficult to prove that an exposure to a drug led to cutaneous vasculitis. Severity of Drug-Induced vasculitis can range from mild, and Self-Limiting to severely progressive and even fatal. A high index of suspicion should be maintained for vasculitic lesions that arise in the setting of recent introduction of a new drug. Suspicious agents should be promptly withdrawn, as resolution often occurs soon after discontinuation of the offending drug.

KW - Anti-neutrophil cytoplasmic autoantibodies (ANCA)

KW - Drug-induced vasculitis cutaneous drug reaction

KW - Leukocytoclastic vasculitis

KW - Vasculitis

UR - http://www.scopus.com/inward/record.url?scp=84955355013&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84955355013&partnerID=8YFLogxK

U2 - 10.1007/978-1-4471-6729-7_8

DO - 10.1007/978-1-4471-6729-7_8

M3 - Chapter

AN - SCOPUS:84955355013

SN - 9781447167297

SN - 9781447167280

SP - 77

EP - 85

BT - Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy

PB - Springer-Verlag London Ltd

ER -